New York, 2003

Hail and Damaging Wind in New York, May 1, 2003

May 1, 2003 · NWS BUF · 5 events in 5 counties and zones

Thunderstorms rolled across the area during the morning and early afternoon hours. 75 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms rolled across the area during the morning and early afternoon hours. Across the western sections the thunderstorms produced hail up to 1.75 inches. Hail was reported in Rochester, Little Valley and Warsaw. Over the north country, strong thunderstorm winds downed trees in Watson. In Erie county, a lightning strike damaged the roof of a Town of Clarence home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 1, 4:35 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, May 1, 4:35 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
535 AM EDT THU MAY 1 2003

UPDATED TO REMOVE REFERENCE TO MAINLY AFTERNOON BUF-ROC COUNTIES
TO ACCOUNT FOR CLUSTER OF STORMS OVER LK ERIE WHICH WILL MOVE ACROSS
REGION SHORTLY AFTER SUNRISE. REST OF PREV DISC FOLLOWS...

SHOWERS AND A FEW TSTMS HAVE BEEN SKIRTING NIAG FRONTIER PAST COUPLE
HOURS AS AREAS OF CONVECTION CONTINUE TO FIRE OVER MICH ALONG WARM
FRONT AND WEAKEN AS THEY PUSH TWD OUR AREA. ACTIVITY IS ELEVATED AS
IT IS NORTH OF SFC WARM FRONT BUT ASSOC WITH NOSE OF LL JET. THIS
JET SHOULD PASS JUST NORTH OF OUR AREA BY 12-14Z SO EXPECT
EARLY MORNING ACTIVITY TO TEND TO WEAKEN AND PRETTY MUCH BE
RESTRICTED TO NORTH AND WEST FRINGE OF OUR FCST AREA...LEAVING SRN
TIER MAINLY DRY THROUGH MIDDAY. WARM FRONT SHOULD LIFT NORTH INTO LK
ONTARIO BY LATE MORNING SO ENTIRE AREA WILL GET INTO WARM
AIRMASS..AT LEAST FOR AWHILE.

FORECAST CONCERN IS THE THREAT OF CONVECTION RE-FIRING THIS
AFTERNOON AND EVENING AHEAD OF TRAILING COLD FRONT WHICH WILL SETTLE
SLOWLY SOUTH AND EAST ACROSS OUR CWA. MODELS IN GOOD AGREEMENT IN
BRINGING A SURGE OF VERY WARM AIR AT 850...+13 TO 15...UP ACROSS WRN
AND CNTRL NY THIS AFTERNOON. DO NOT EXPECT TOO MUCH SUN...BUT EVEN A
MODEST AMOUNT ALONG WITH GOOD MIXING WITH BE ENOUGH TO SEND TEMPS UP
NEAR 80...ESP ACROSS SRN TIER AND GEN VALLEY...SO WILL BUMP TEMPS UP
A BIT. OF MORE IMPORTANCE IS THE NEXT S/W...AND ASSOC 50KT 800 MB
JET WHICH IS PROGGED TO ENTER OUR WRN COUNTIES IN 17-19Z TIME FRAME.
AIRMASS WILL BE VERY UNSTABLE BY THEN...WITH CAPES IN 1500-2000
RANGE ACROSS SRN TIER (800 NORTH)..AND LIS OF -3 NORTH TO -6 SOUTH.
SPC DISC HIGHLITES POSSIBLE DEVELOPMENT OF SVR STORMS OVER OHIO
EARLY THIS AFTERNOON...WHICH WOULD LIFT NE INTO WRN NY LATER IN
AFTERNOON. AREA IS IN SLIGHT RISK AND CONCUR...BUT BEST CHC WOULD BE
S AND E OF BUF AND ROC. STILL WOULD LIKE TO SEE A STRONGER LOW LEVEL
JET BUT WE ARE QUITE UNSTABLE. WITH ALL THIS IN MIND...WILL GO WITH
LIKELY POPS ALL AREAS FOR THE DAY...BUT RESTRICT TO PM SRN TIER AND
MAINLY PM ELSEWHERE. WILL TAKE ADVANTAGE OF NEW NRN ERIE CO ZONE AND
KEEP BUF AREA A BIT COOLER...BUT OTHERWISE BOOST TEMPS ALL ZONES.
WILL MENTION GUSTY WINDS WITH ANY STORMS. MAY NEED TO WATCH FOR
STRONGER STORMS OVER OH/PA WHICH COULD ROB MOISTURE HERE. WILL ISSUE
SPS TO INDICATE SLIGHT CHC OF SEVERE...AGAIN ESPECIALLY SRN TIER UP
INTO MID GEN VLY AND FINGER LAKES.

MODELS IN GOOD AGREEMENT THEREAFTER...WITH NEXT WAVE RIPPLING ALONG
FRONT ACROSS PA LATER TONIGHT INTO EARLY FRI...ENOUGH FOR CATEG POPS
ALL ZONES TONIGHT AND LIKELY POPS FRI...ALTHOUGH WILL BE MAINLY AM N
AND W. WILL GET QUITE RAW ON FRI WITH BRISK NE WINDS AND
STEADY/SLOWLY FALLING TEMPS...PERHAPS INTO 40S ACROSS NRN COUNTIES.

CLEARING MAY BE SLOW...ESP S AND E FRI NT AND SAT AS GFS CONTINUES
TO ALLOW SUBTLE TROF TO DIG INTO A SEMI CUTOFF ALONG MID ATL COAST
AND KEEP MOISTURE HANGING BACK...WILL KEEP CHC IN FRI NT BUT LEAVE
SAT DRY FOR NOW...BUT WOULD NOT BE SURPRISED IF A FEW SHOWERS LINGER
ACROSS CNTRL NY AND INTO GEN VALLEY. MODEL TRENDS ARE FURTHER EAST
AND WEAKER WITH THIS FEATURE THOUGH.

FURTHER OUT...SUNDAY A BEAUTY...AND LATEST CONSENSUS HOLDS NEXT
SYSTEM OFF ENOUGH FOR A DRY MONDAY AS WELL...BUT WILL KEEP SHOWERS
IN TUES AND WED.

HYDROWISE...AREA VERY DRY...RIVERS/CREEKS QUITE LOW FOR END OF
APRIL. QPF POTENTIAL NEXT 36 HOURS IS GENERALLY 0.5 TO 1 INCH...AND
IS MOST WELCOME. FFG IS IN ORDER OF 2.5 INCHES FOR 6 HOURS.

CLIMO...APRIL STATS ARE IN...AND BUF HAS HAD DRIEST APRIL IN 68 YRS
WITH JUST 0.9 INCH...TALK ABOUT TIMING...WE MAY SEE THAT IN NEXT 24
HOURS ROCS APRIL WAS 5TH DRIEST IN LAST 100 YRS. CLMS WILL BE
ISSUED BY 8 AM.

THATS ABOUT IT FROM THE BUF THIS MORNING. GRIDS POSTED...MATRICES
COMPLETE. WRKZONES AVAIL BY 330. ON STREET BEFORE 4 AM. TAKE IT EASY.

.BUF...NONE. (SPS FOR SLIGHT RISK SVR TSTMS)

MCLAUGHLIN
Hazardous weather outlook, May 1, 3:14 AM EST, 3 hours 10 minutes before
NYZ001>008-010>014-019>021-085-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
414 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

A WARM FRONT WILL MOVE NORTH OF THE REGION THIS MORNING WITH ANY
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH IT COMING TO AN END.
HOWEVER...MORE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT AND CONTINUE INTO THIS EVENING. A FEW OF
THESE STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS THE SOUTHERN
TIER...MID AND UPPER GENESEE VALLEY...AND FINGER LAKES REGION.
DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREAT WITH THESE
STORMS.

TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SFM

In the hours before

Special weather statement, May 1, 3:23 AM EST, 3 hours 1 minute before
NYZ001>008-010>014-019>021-085-011500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
423 AM EDT THU MAY 1 2003

..STRONG THUNDERSTORMS POSSIBLE OVER PORTIONS OF THE REGION LATER
TODAY...

A WARM FRONT WILL CROSS WESTERN AND CENTRAL NEW YORK THIS MORNING.
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS FRONT EARLY THIS
MORNING SHOULD END...LEAVING OUR REGION IN A WARM AND BREEZY AIRMASS.

HOWEVER...A COLD FRONT WILL BEGIN TO APPROACH LATER TODAY AND MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP TO OUR SOUTH AND WEST OVER
OHIO BY EARLY AFTERNOON. THESE STORMS WILL LIFT NORTHEAST INTO
WESTERN NEW YORK DURING THE MID AND LATE AFTERNOON HOURS AND
CONTINUE INTO EARLY EVENING ACROSS CENTRAL NEW YORK.

THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME
SEVERE...WITH THE GREATEST THREAT ACROSS THE SOUTHERN TIER...MID AND
UPPER GENESEE VALLEY...AND FINGER LAKES REGION.

REMEMBER...SEVERE THUNDERSTORMS HAVE WINDS OF MORE THAN 58 MPH
AND/OR HAIL GREATER THAN 3/4 INCH DIAMETER.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR FURTHER DETAILS OR STATEMENTS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.ERH.NOAA.GOV/BUF/

MCLAUGHLIN

The radar

The Buffalo radar (KBUF), 93 km away, was scanning. The volume nearest the first event began at 11:24 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Erie

When
May 1, 6:24 AM EST
Where
Erie County, Clarence
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.183, -77.633

Hail, Monroe

When
May 1, 12:25 PM EST
Where
Monroe County, Rochester
Measured
1.75 in hail
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.733, -78.133

Hail, Wyoming

When
May 1, 1:00 PM EST
Where
Wyoming County, Warsaw
Measured
0.75 in hail
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
42.250, -78.783

Hail, Cattaraugus

When
May 1, 1:45 PM EST
Where
Cattaraugus County, Little Vly
Measured
0.75 in hail
Property damage
$8,000
Reported by
DEPT OF HIGHWAYS
Coordinates
43.767, -75.417

Thunderstorm Wind, Lewis

When
May 1, 2:20 PM EST
Where
Lewis County, Watson
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360289, 5360290, 5360291, 5360292, 5358513.